Alert archive / North Dakota / Wind Chill Advisories in 2009
Wind Chill Advisory 11, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Mar 10, 2009, 3:18 PM MDT for 18 counties in North Dakota. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2009, 3:18 PM MDT (21:18 UTC)
- Expired
- Mar 11, 2009, 10:55 AM MDT
- In force
- 20 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 29 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Mar 10, 2:41 PM MDT, 37 minutes earlier.
Area forecast discussion, Mar 10, 2:41 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 341 PM CDT TUE MAR 10 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... MAIN FORECAST PROBLEM TODAY WILL BE CLEANING UP GOING HEADLINES THIS EVENING. SNOW IS TAPERING OFF WEST AND CENTRAL BUT CONTINUES IN THE EAST. JMS ASOS STILL REPORTING A QUARTER MILE VISIBILITY WITH WINDS OF 30 T0 40 MPH. DEVILS LAKE IS ALSO STILL A HALF MILE SO ALTHOUGH SNOW IS LIGHTER UP NORTH...WILL KEEP WINTER WEATHER ADVISORY FROM ROLETTE COUNTY THROUGH PIERCE AND WELLS THROUGH 7 PM AND THEN GO WITH A WIND CHILL WARNING THEREAFTER. THE BLIZZARD WARNING FROM JMS SOUTH TO THE BORDER CONTINUES UNTIL MIDNIGHT. WILL KEEP THIS HAZARD GOING...AND LET THE EVENING SHIFT UPDATE AS NEEDED. AS MENTIONED EARLIER...IT IS STILL PRETTY BAD AND ALTHOUGH HEAVIER SNOW LOOKS TO HAVE MOVED THROUGH...WITH THE STRONG WINDS THE VISIBILITIES WILL STAY LOW AT LEAST THROUGH EARLY EVENING. FARTHER WEST...THINGS ARE A BIT CLEARER...AND COLDER. ACCUMULATING SNOW HAS ALL BUT ENDED IN THE WEST. ALONG THE HWY 83 CORRIDOR LIGHT SNOW CONTINUES BUT DO NOT EXPECT MORE THAN A HALF INCH OF ADDITIONAL ACCUMULATION...WITH MOST AREAS GETTING ONLY A DUSTING. ALTHOUGH THE WINDS ARE NOT STRONG...WE ARE VERY COLD TEMPERATURES WILL CONTINUE TO DROP TONIGHT. MOST AREAS ALREADY IN WIND CHILL CRITERIA...AND IT LOOKS LIKE THE NORTH WILL APPROACH IF NOT VENTURE INTO WARNING CRITERIA OVERNIGHT. TO BE SAFE...WILL ISSUE A WARNING FOR THE NORTHWEST AND NORTH CENTRAL AND GO WITH ONLY AN ADVISORY IN THE SOUTHWEST AND SOUTH CENTRAL. WILL CONTINUE THE WIND CHILL HIGHLIGHTS UNTIL NOON CDT ON WEDNESDAYS. AFTER ANOTHER COLD DAY ON WEDNESDAY...WE DID DROP TEMPERATES BACK A FEW DEGREES FOR HIGHS...WE FINALLY BEGIN TO WARM UP. THE REMAINDER OF THE SHORT TERM WILL BE DRY AND WE CONTINUE TO SLOWLY WARM THROUGH FRIDAY. .LONG TERM...SATURDAY THROUGH TUESDAY... AN UPPER LEVEL RIDGE BUILDING EAST INTO THE PLAINS SHOULD KEEP THINGS DRY THROUGH SATURDAY ALONG WITH MILD TEMPERATURES CLOSE TO SEASONAL AVERAGES. LATEST RUNS OF THE GFS AND ECMWF THEN CONTINUE TO DEPICT THE RIDGE BREAKING DOWN LATER THIS WEEKEND AS A LONG WAVE TROUGH MOVES ACROSS THE WESTERN CONUS AND INTO THE GREAT PLAINS. THIS FEATURE WILL BRING CHANCES FOR LIGHT SNOW ALONG WITH SLIGHTLY COLDER TEMPERATURES. BEYOND THIS WE CAN EXPECT ANOTHER NICE WARMING PERIOD INTO THE MIDDLE PORTIONS OF NEXT WEEK. && .AVIATION... A SIGNIFICANT WINTER STORM WILL CONTINUE TO IMPACT MUCH OF THE NORTHERN PLAINS REGION TODAY INTO THIS EVENING. AREAS OF LIGHT TO MODERATE SNOW THIS AFTERNOON OVER CENTRAL AND EASTERN ND WILL CONTINUE TO PUSH OFF TO THE EAST INTO MINNESOTA THIS EVENING AND SHOULD SEE IMPROVING CIGS. ALL SNOW IS EXPECTED TO END BETWEEN 6-9Z TONIGHT. HOWEVER...STRONG NORTHERLY WINDS WILL CONTINUE CREATING AREAS OF BLOWING SNOW OVER THE EASTERN HALF OF NORTH DAKOTA THROUGHOUT TONIGHT AND INTO WED MORNING...RESULTING IN MVFR-IFR VIS. && .HYDROLOGY... ICE JAMS HAVE PROMPTED THE ISSUANCE OF A FLOOD ADVISORY FROM WHERE THE LITTLE MISSOURI RIVER ENTERS NORTH DAKOTA TO LAKE SAKAKAWEA. RAPID AND INTERMITTENT RISES IN THE RIVER STAGE ARE EXPECTED THROUGH THE MIDDLE OF THE WEEK...WHICH MAY OCCASIONALLY CAUSE WATER LEVELS TO RISE ABOVE FLOOD STAGE UPSTREAM OF THE JAM. AS ICE JAMS BECOME DISLODGED...HIGH WATER LEVELS MAY TEMPORALLY OCCUR DOWN STREAM OF THE JAM. HIGH TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY AND INTO EARLY NEXT WEEK. AS A RESULT...ICE JAMS AND LOCALIZED HIGH WATER LEVELS WILL BECOME A CONCERN ON RIVERS ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE THIS WEEK AND INTO THE NEXT. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND CHILL WARNING UNTIL NOON CDT /11 AM MDT/ WEDNESDAY FOR NDZ001>004-009>012-017>019-021-022. WIND CHILL ADVISORY UNTIL NOON CDT /11 AM MDT/ WEDNESDAY FOR NDZ020-031>036-040>047-050. WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ005- 013-023. WIND CHILL WARNING FROM 7 PM THIS EVENING TO NOON CDT WEDNESDAY FOR NDZ005-013-023. BLIZZARD WARNING UNTIL 1 AM CDT WEDNESDAY FOR NDZ025-037-048-051. && TWH/NH/PJA
Hazardous weather outlook, Mar 10, 3:31 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 431 AM CDT TUE MAR 10 2009 NDZ001>004-009>011-017-110945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- 431 AM CDT TUE MAR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT BRISK WINDS AND SUBZERO TEMPERATURES WILL DROP THE WIND CHILL INDEX TO 25 TO 40 BELOW TODAY. TEMPERATURES WILL REMAIN SUBZERO TONIGHT...BUT THE WINDS WILL DROP OFF TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-012-013-018>023-031>033-040-110945- ROLETTE-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-SLOPE- 431 AM CDT TUE MAR 10 2009 /331 AM MDT TUE MAR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT TODAY DUE TO SNOW...AND SNOW AND BLOWING SNOW...ALONG WITH WIND CHILLS 25 TO 40 BELOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ034>036-041>047-050-110945- MORTON-BURLEIGH-KIDDER-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- LOGAN-MCINTOSH- 431 AM CDT TUE MAR 10 2009 /331 AM MDT TUE MAR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT TODAY FOR SHOW...4 TO 8 INCHES...SNOW AND BLOWING SNOW...AND WIND CHILLS 25 TO 40 BELOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ025-037-048-051-110945- FOSTER-STUTSMAN-LA MOURE-DICKEY- 431 AM CDT TUE MAR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING HAS BEEN ISSUED FOR TODAY AND EARLY TONIGHT. SNOW AND STRONG WINDS WILL REDUCE VISIBILITIES TO ZERO AT TIMES. UP TO 8 INCHES OF NEW SNOW IS LIKELY. WIND CHILLS OF 25 TO 40 BELOW CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 10, 10:03 AM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT TUE MAR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW BISMARCK 46.81N 100.78W
03/10/2009 M2.6 INCH BURLEIGH ND NWS EMPLOYEE
&&
LLPLocal storm report, Mar 10, 10:04 AM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CDT TUE MAR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW JAMESTOWN 46.91N 98.71W
03/10/2009 M6.0 INCH STUTSMAN ND CO-OP OBSERVER
24 HOUR SNOWFALL AT THE STATE HOSPITAL.
0600 AM SNOW CARSON 46.42N 101.57W
03/10/2009 M2.3 INCH GRANT ND CO-OP OBSERVER
24 HOUR SNOWFALL.
0600 AM HEAVY SNOW FORT YATES 46.09N 100.63W
03/10/2009 M7.0 INCH SIOUX ND CO-OP OBSERVER
24 HOUR SNOWFALL.
0700 AM HEAVY SNOW 5 NW LINTON 46.32N 100.31W
03/10/2009 M8.0 INCH EMMONS ND CO-OP OBSERVER
24 HOUR SNOWFALL.
0700 AM SNOW 4 NW HAZELTON 46.53N 100.34W
03/10/2009 M3.4 INCH EMMONS ND CO-OP OBSERVER
24 HOUR SNOWFALL.
0800 AM SNOW 7 NW STREETER 46.73N 99.46W
03/10/2009 M3.0 INCH KIDDER ND CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS 3.0 INCHES NEW SNOW. STORM
TOTAL SO FAR 6.0 INCHES.
0800 AM SNOW 5 NW BISMARCK 46.86N 100.86W
03/10/2009 M2.4 INCH BURLEIGH ND CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS 2.4 INCHES OF NEW SNOW.
0800 AM SNOW WILTON 47.16N 100.78W
03/10/2009 M1.0 INCH MCLEAN ND CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS 1.0 INCH OF NEW SNOW.
0800 AM SNOW MONTPELIER 46.70N 98.59W
03/10/2009 M2.0 INCH STUTSMAN ND CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS 2.0 INCHES OF NEW SNOW.
0900 AM SNOW ASHLEY 46.03N 99.37W
03/10/2009 M2.2 INCH MCINTOSH ND CO-OP OBSERVER
0900 AM SNOW HETTINGER 46.00N 102.64W
03/10/2009 M2.0 INCH ADAMS ND CO-OP OBSERVER
0900 AM SNOW GARRISON 47.65N 101.42W
03/10/2009 M1.0 INCH MCLEAN ND CO-OP OBSERVER
0900 AM SNOW FLASHER 46.46N 101.23W
03/10/2009 M2.7 INCH MORTON ND CO-OP OBSERVER
1100 AM SNOW BISMARCK 46.81N 100.78W
03/10/2009 M2.6 INCH BURLEIGH ND NWS EMPLOYEE
&&
LLPLocal storm report, Mar 10, 10:08 AM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1108 AM CDT TUE MAR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 5 N NEW SALEM 46.92N 101.41W
03/10/2009 M1.0 INCH MORTON ND CO-OP OBSERVER
&&
LLPLocal storm report, Mar 10, 12:32 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT TUE MAR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM SNOW MARMARTH 46.29N 103.92W
03/10/2009 M3.5 INCH SLOPE ND CO-OP OBSERVER
0.2 WATER.
&&
KBIRKLocal storm report, Mar 10, 1:30 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT TUE MAR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY SNOW ASHLEY 46.03N 99.37W
03/10/2009 E8.0 INCH MCINTOSH ND MESONET
ARB MESONET OBSERVER
&&
KBIRKLocal storm report, Mar 10, 2:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT TUE MAR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM BLIZZARD JAMESTOWN 46.91N 98.71W
03/10/2009 STUTSMAN ND ASOS
ONE QUARETR MILE VISIBILITY WITH FREQUENT WIND GUSTS AT
OR ABOVE 35 MPH. CONDITIONS BEGAN AT APPROXIMATELY 814 AM
CDT AND PERSISTING 356 PM CDT.
&&
PJAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 11:42 AM MDT | Areal Flood Advisory | BIS | Billings, Bowman, Dunn, McKenzie, Slope | 22 hr |
| Mar 10, 3:18 PM MDT | Wind Chill Warning | BIS | Bottineau, Burke, Divide, Dunn, McHenry, McKenzie and 8 more | 20 hr |
Nearby
Wind Chill Advisories in North Dakota, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.